Alert archive / North Carolina / Tornado Warnings in 2020
Tornado Warning 24, NWS Raleigh, NC
NWS Raleigh, NC issued this tornado warning at Oct 11, 2020, 2:39 PM EDT for Anson County, Richmond County, North Carolina. It was in force for 28 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 11, 2020, 2:39 PM EDT (18:39 UTC)
- Expired
- Oct 11, 2020, 3:07 PM EDT
- In force
- 28 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.0 in
Counties Anson County, NC, Richmond County, NC
The radar
The Raleigh/Durham radar (KRAX), 132 km from the middle of the area, began a volume at 18:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 11, 2:50 PM EDT | TSTM WND DMG | 4 Ene Lilesville, NC | TREE DOWN NEAR THE INTERSECTION OF STATE ROAD 1741 AND CLARK MOUNTAIN ROAD. |
| Oct 11, 3:13 PM EDT | TSTM WND DMG | 3 Ssw Ellerbe, NC | TREE DOWN NEAR SANDY RIDGE CHURCH ROAD AND JOHN WEBB ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.7 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 460 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 187 m²/s²
- 0-3 km storm-relative helicity
- 404 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
806
WFUS52 KRAH 111839
TORRAH
NCC007-153-111930-
/O.NEW.KRAH.TO.W.0024.201011T1839Z-201011T1930Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Raleigh NC
239 PM EDT Sun Oct 11 2020
The National Weather Service in Raleigh has issued a
* Tornado Warning for...
Southeastern Anson County in central North Carolina...
Richmond County in central North Carolina...
* Until 330 PM EDT.
* At 238 PM EDT, a severe thunderstorm capable of producing a tornado
was located 9 miles southeast of Wadesboro, moving northeast at 25
mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Rockingham around 305 PM EDT.
Other locations impacted by this tornadic thunderstorm include
Dobbins Heights, Diggs, East Rockingham, Blewett Falls Lake and
Sandhills Game Land.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3481 7997 3487 8003 3517 7984 3509 7958
3507 7957 3506 7950 3505 7947 3503 7949
3502 7952 3499 7957 3496 7958 3481 7979
TIME...MOT...LOC 1838Z 217DEG 23KT 3487 7994
TORNADO...RADAR INDICATED
HAIL...0.00IN
$$2 follow-up statements
297
WWUS52 KRAH 111852
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
252 PM EDT Sun Oct 11 2020
NCC007-153-111930-
/O.CON.KRAH.TO.W.0024.000000T0000Z-201011T1930Z/
Anson NC-Richmond NC-
252 PM EDT Sun Oct 11 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 330 PM EDT FOR
SOUTHEASTERN ANSON AND RICHMOND COUNTIES...
At 251 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Rockingham, moving northeast at 25 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Rockingham around 305 PM EDT.
Other locations impacted by this tornadic thunderstorm include
Sandhills Game Land, Dobbins Heights, Diggs, East Rockingham and
Blewett Falls Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3481 7988 3495 7998 3517 7984 3509 7958
3507 7957 3506 7950 3505 7947 3503 7949
3502 7952 3499 7957 3496 7958 3481 7979
TIME...MOT...LOC 1851Z 217DEG 23KT 3494 7988
TORNADO...RADAR INDICATED
HAIL...0.00IN
$$
np400
WWUS52 KRAH 111907
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
307 PM EDT Sun Oct 11 2020
NCC007-153-111916-
/O.CAN.KRAH.TO.W.0024.000000T0000Z-201011T1930Z/
Anson NC-Richmond NC-
307 PM EDT Sun Oct 11 2020
...THE TORNADO WARNING FOR SOUTHEASTERN ANSON AND RICHMOND COUNTIES
IS CANCELLED...
The rotation within the storm which prompted the tornado warning has
weakened. Therefore, the warning has been cancelled. However gusty
winds are still possible with this thunderstorm.
LAT...LON 3481 7988 3495 7998 3517 7984 3509 7958
3507 7957 3506 7950 3505 7947 3503 7949
3502 7952 3499 7957 3496 7958 3481 7979
TIME...MOT...LOC 1905Z 217DEG 23KT 3502 7981
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this tornado warning went out at Oct 11, 1:15 PM EDT, 1 hour 24 minutes earlier.
Area forecast discussion, Oct 11, 1:15 PM EDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 115 PM EDT Sun Oct 11 2020 .SYNOPSIS... The remnants of TC Delta over northern Mississippi will move NE into the TN Valley region this morning. A warm front will lift into central and northern NC today. A cold front will push across the region late Monday, bringing drier air for the first of the work week. && .NEAR TERM /TODAY AND TONIGHT/... As of 1049 AM Sunday... ...Marginal Risk for Flash Flooding and Marginal Risk of Severe Storms Some Areas Today... The latest sfc analysis shows the front and subsequent instability south of the SC border. North of the boundary and across our area, it's been a wet morning so far with mainly stratiform type light rain and low cigs. As the day progresses and the remnant Delta low move east toward the Mid-Atlantic region, look for the boundary and more unstable airmass to lift north into our area. How far north the unstable air makes it will determine which areas have the best chance for svr convection later today, but right now the consensus of data suggests the southern third of our CWA may see this warmer more unstable air and best risk for svr convection. The latest CAMS suggest two rounds of additional showers later today, the first of which will be the band of showers/tstms that currently extends from just west of the Yadkin River south across central SC. As that band moves east, the warm front should begin lifting north. As such, it appears that the timing for the best risk for svr convection across our south and Southeast zones will be from about 19Z through about 01Z. Another band of showers/tstm, now located across the southern Appalachians closer to the Delta low, is progged to lift northeastward today and eventually lift across our western/Triad zones late this evening, but with a lesser threat of svr convection due to lack of instability and since the upper wave will be in a state of weakening by then. Prev near term AFD as of 645 AM...Water vapor satellite imagery displayed the upper-level low associated with post-tropical cyclone Delta moving into the TN Valley, and southwesterly flow aloft across central NC. Surface observations showed the surface low from Delta across northern Mississippi, and a warm front draped across the northern half of South Carolina. Radar displayed widespread areas of rain across the NC Piedmont, with scattered showers elsewhere. The warm front will slowly move north into our region today, transporting a warm and very moist airmass along with it. Surface dewpoint temperatures will increase into the low 70s for areas of the southern Piedmont, Sandhills and Coastal Plain later today, with precipitable water values near 2.00 across the area this morning and afternoon. Portions of the NW and southern Piedmont, Sandhills and southern Coastal Plain are in a Marginal Risk of Flash Flooding in WPC's Excessive Rainfall Outlook today. Additional precipitation through tonight will range from 1-2 inches, with highest amounts across the Triad and where strong storms develop. A large area, stretching south from near Greensboro to Rocky Mount, remains in a Marginal Risk of Severe Thunderstorms with the possibility of damaging wind gusts and a weak isolated tornado. The best chances for strong storms is later this morning through this evening in the aforementioned area as the warm front moves across the area. Highs today will range from the low 70s to the northern half of central NC to near 80s in the south half. The upper-level trough will move out of the region tonight, diminishing precipitation across the region from southwest to northeast overnight. Patchy fog is likely to develop tonight, with lows ranging from the mid-60s to near 70. && .SHORT TERM /MONDAY AND MONDAY NIGHT/... As of 430 AM Sunday... The warm and humid airmass will remain in place on Monday. Southwesterly surface flow will maintain the higher dewpoints in the upper 60s and low 70s. Highs will range from the mid-70s in the north to the low 80s across the south and Coastal Plain. These highs and dewpoints will create heat indices in the mid to upper 80s, mainly across the Sandhills and southern and central Coastal Plain. A lingering boundary across the Coastal Plain will maintain elevated chances of precip on Monday, with highest chances for the eastern half of central NC. A dry surface front will swing across the region Monday night, switching surface winds westerly by the evening. Clouds will linger Monday night with CAD in place, helping to increase the possibility of fog through Tuesday morning. Lows will range from the upper 50s in the north to the mid 60s in the south. && .LONG TERM /TUESDAY THROUGH SATURDAY/... As of 410 AM Sunday... A shortwave trough over AB this morning is forecast to deepen and evolve into a closed low over n-cntl Canada, NU, and Hudson Bay through the medium range. The associated 2-3 sigma negative height anomaly will anchor cyclonic flow aloft over the cntl and ern US, downstream of an equally anomalous ridge over the ern Pacific. Within that cyclonic flow aloft, an initial trough is forecast to pivot about the low and across the middle Atlantic and Northeast on Tue, followed by another on Wed, placing cntl NC in a regime of only weak and glancing mid level height falls and forcing for ascent in both instances. A stronger shortwave trough is forecast to amplify across the mid MS, TN, and OH Valleys late in the week, with associated more appreciable and maximized synoptic lift over the Carolinas and srn middle Atlantic on Fri. At the surface, a narrow ridge of cold air damming high pressure -- and probable low overcast and fog-- will linger over cntl NC early Tue, between an area of low pressure lifting away from the middle Atlantic coast and a weakening cold front moving into the Appalachians. That cold front will settle sewd across cntl NC with associated clearing through the day Tue, along with a 10-15% chance of an afternoon shower along and east of I-95. Pacific high pressure will follow and build across the middle Atlantic, then offshore Wed- Thu, ahead of a strong cold front accompanying the aforementioned amplifying trough aloft late in the week. That cold front will cross cntl NC with an associated good chance of showers centered around the day Fri. Much cooler, continental Polar high pressure will follow for next weekend, with patchy frost possible in rural Piedmont locations, ranging through the 40s for lows otherwise and elsewhere. High temperatures will trend from the 70s (to around 80 in the Sandhills and srn Coastal Plain) ahead of the front to 60s behind it. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... As of 115 PM Sunday... Through 18Z Monday: Widespread IFR conditions due to low cigs and occasional rain which is locally reducing vsbys, is now occurring across central NC, north of the warm front that is just south of the SC border. As the warm front slowly lifts northward into southern NC later this afternoon and evening, cigs may lift, however north of the boundary and for most of central NC, expect mainly low-MVFR and IFR conditions to continue through most of the TAF period. Otherwise, some convective development is possible this afternoon and evening with brief and local gusty sfc winds, but that possibility will be mainly confined to areas south of the Hwy 64 corridor. After 18Z Monday: Low cigs and fog will be possible Tuesday morning. Otherwise, the next cold front will bring a slight chance of showers on Tuesday and again late Thursday, which may briefly and locally reduce flt conditions. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...JJT NEAR TERM...np/JJT SHORT TERM...JJT LONG TERM...MWS AVIATION...np
Hazardous weather outlook, Oct 11, 6:54 AM EDT, 7 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 654 AM EDT Sun Oct 11 2020 NCZ007>011-121100- Person-Granville-Vance-Warren-Halifax- 654 AM EDT Sun Oct 11 2020 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Patchy dense fog is possible Monday and Tuesday mornings. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ023>028-039>043-073>078-083>086-088-089-121100- Alamance-Orange-Durham-Franklin-Nash-Edgecombe-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 654 AM EDT Sun Oct 11 2020 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. There is a chance for strong to severe storms this morning through this evening, with possible damaging wind gusts and an isolated tornado. Isolated flash flooding is also possible in stronger storms. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Patchy dense fog is possible Monday and Tuesday mornings. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NCZ021-022-038-121100- Forsyth-Guilford-Davidson- 654 AM EDT Sun Oct 11 2020 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Isolated flash flooding is possible through tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Patchy dense fog is possible Monday and Tuesday mornings. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Special weather statement, Oct 11, 12:55 PM EDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1255 PM EDT Sun Oct 11 2020
NCZ073-074-083-084-111800-
Stanly NC-Anson NC-Richmond NC-Montgomery NC-
1255 PM EDT Sun Oct 11 2020
...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT ANSON...
MONTGOMERY...WESTERN RICHMOND AND SOUTHERN STANLY COUNTIES UNTIL 200
PM EDT...
At 1254 PM EDT, Doppler radar was tracking an area of showers and
strong thunderstorms 8 miles northeast of Marshville, or 11 miles
northwest of Wadesboro, moving northeast at 25 mph.
Brief heavy downpours and wind gusts up to 40 mph will be possible
with this area of showers and storms.
Locations impacted include...
Albemarle, Wadesboro, Troy, Biscoe, Ansonville, Polkton, Locust,
Norwood, Oakboro and Mount Gilead.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
&&
LAT...LON 3548 7979 3501 7967 3496 7987 3490 7985
3488 7987 3486 7990 3481 7992 3481 8032
3519 8028 3520 8030 3518 8031 3517 8035
3518 8037 3516 8041 3528 8042
TIME...MOT...LOC 1654Z 247DEG 21KT 3506 8025Special weather statement, Oct 11, 2:03 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Raleigh NC
203 PM EDT Sun Oct 11 2020
NCZ074-075-083-084-111900-
Anson NC-Richmond NC-Moore NC-Montgomery NC-
203 PM EDT Sun Oct 11 2020
...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT MOORE...
ANSON...MONTGOMERY AND RICHMOND COUNTIES UNTIL 300 PM EDT...
At 202 PM EDT, Doppler radar was tracking an area of showers and
strong thunderstorms along a line extending from near Troy to 8 miles
northeast of Wadesboro to 7 miles northwest of Chesterfield. Movement
was northeast at 30 mph.
Brief torrential downpours and wind gusts up to 50 mph will be
possible with these storms.
Locations impacted include...
Southern Pines, Rockingham, Wadesboro, Troy, Carthage, Badin Lake,
Pinehurst, Hamlet, Aberdeen and Biscoe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Move indoors at the first sign of threatening skies. Doppler radar
has indicated weak rotation with this storm. If the storm
intensifies and rotation strengthens, a warning may need to be
issued.
&&
LAT...LON 3516 8019 3515 8016 3519 8012 3514 8007
3517 8005 3526 8010 3537 8005 3547 8014
3550 8013 3551 7944 3519 7936 3505 7945
3499 7957 3491 7956 3485 7963 3483 7962
3482 7962 3481 8025
TIME...MOT...LOC 1802Z 232DEG 27KT 3533 7995 3505 7996 3482 8015
npThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 11, 12:55 PM EDT | Special Weather Statement | RAH | Anson, Montgomery, Richmond, Stanly | 65 min |
| Oct 11, 2:03 PM EDT | Special Weather Statement | RAH | Anson, Montgomery, Moore, Richmond | 57 min |
| Oct 11, 2:10 PM EDT | Areal Flood Advisory | RAH | Anson, Montgomery, Richmond, Stanly | 65 min |
| Oct 11, 2:24 PM EDT | Severe Thunderstorm Warning | RAH | Anson, Montgomery, Richmond | 51 min |
| Oct 11, 3:14 PM EDT | Special Weather Statement | RAH | Hoke, Moore, Richmond, Scotland | 61 min |
Nearby
Tornado Warnings in North Carolina, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.